Threshold Solutions and Sharp Transitions for Nonautonomous Parabolic Equations on ℝN

Research output: Contribution to journalArticlepeer-review

24 Scopus citations

Abstract

This paper is devoted to a class of nonautonomous parabolic equations of the form ut = Δu + f(t, u) on ℝN. We consider a monotone one-parameter family of initial data with compact support, such that for small values of the parameter the corresponding solutions decay to zero, whereas for large values they exhibit a different behavior (either blowup in finite time or locally uniform convergence to a positive constant steady state). We are interested in the set of intermediate values of the parameter for which neither of these behaviors occurs. We refer to such values as threshold values and to the corresponding solutions as threshold solutions. We prove that the transition from decay to the other behavior is sharp: there is just one threshold value. We also describe the behavior of the threshold solution: it is global, bounded, and asymptotically symmetric in the sense that all its limit profiles, as t → ∞, are radially symmetric about the same center. Our proofs rely on parabolic Liouville theorems, asymptotic symmetry results for nonlinear parabolic equations, and theorems on exponential separation and principal Floquet bundles for linear parabolic equations.

Original languageEnglish (US)
Pages (from-to)69-97
Number of pages29
JournalArchive For Rational Mechanics And Analysis
Volume199
Issue number1
DOIs
StatePublished - Jan 1 2011

Fingerprint Dive into the research topics of 'Threshold Solutions and Sharp Transitions for Nonautonomous Parabolic Equations on ℝ<sup>N</sup>'. Together they form a unique fingerprint.

Cite this